Immediate reaction to lidocaine with periorbital edema during upper blepharoplasty
2016 (English)In: International journal of surgery case reports, ISSN 2210-2612, E-ISSN 2210-2612, Vol. 20, 24-26 p.Article in journal (Refereed) PublishedText
INTRODUCTION: Blepharoplasty is the fourth most commonly performed cosmetic surgery in the US, with 207,000 operations in 2014. Lidocaine is the preferred anesthetic agent for blepharoplasty. PRESENTATION OF CASE: We describe the unusual case of acute periorbital edema following local anesthesia with lidocaine for upper blepharoplasty. At present, only two other reports of periorbital reactions to lidocaine are present in the literature. The reactions observed are significant palpebral swelling and erythema with scaling of the cheek. Fortunately the swelling, although marked, is transient in nature and resolves almost spontaneously without affecting the visual acuity. DISCUSSION: Patients reporting adverse reactions should be screened for allergy according to the standard protocols, but skin testing has only been reported to be positive in less than 10% of all cases and allergy confirmation with IgE is even more rare. CONCLUSION: In clinical practice, we recommend that patient should be informed about the possibility of recurrence of an adverse reaction in case of re -exposure to lidocaine, even in the vast majority of cases where true allergy could not be proven. In case of further need for local anesthesia with history of an adverse event, a different agent may be chosen even from the same class (another amide) as cross reactions in the amide group are rare. Otherwise, an anesthetic from the ester group can also be safely used.
Place, publisher, year, edition, pages
2016. Vol. 20, 24-26 p.
Blepharoplasty, Anesthesia, Adverse event, Lidocaine
IdentifiersURN: urn:nbn:se:uu:diva-298021DOI: 10.1016/j.ijscr.2016.01.002ISI: 000374178000008PubMedID: 26785079OAI: oai:DiVA.org:uu-298021DiVA: diva2:1015106